An opioid overdose requires immediate medical attention. Call 911 immediately if you or someone you know exhibits any of the symptoms.

Reverse Overdose Deaths with Naloxone

Naloxone, often known by its brand name Narcan, is a lifesaving drug that reverses an opioid overdose.

Within minutes of it being administered, the affected person can breathe again. Naloxone is available as an injectable or nose spray. Naloxone is only effective in reversing overdoses caused by opioids.

Yellow text that reads "Every batch is a mystery"

About

Naloxone

Naloxone is a life-saving drug that can reverse an overdose.

It can be administered as an injection or nasal spray and has no psychoactive or adverse physical effects.

Minnesota also passed a Good Samaritan law that protects people who administer Naloxone, in good faith, from criminal and civil prosecution. If you do give someone Naloxone, dial 911 immediately because medical attention is required.

How to Administer Naloxone

If someone is showing signs of an overdose, call 911 immediately.

Injection

A syringe pulls Naloxone from a vial
Step 1

Draw all fluid from the vial very slowly. Make sure it is filled with liquid, not air.

Large muscle injection points in the shoulders and thighs
Step 2

Inject into a large muscle. Push down until the syringe is empty.

An illustration of recovery position where the hand supports head and the knee stops body from rolling onto the stomach.
Step 3

Check to ensure the person is breathing. If breathing put them in the recovery position. (Hand supports head. Knee stops body from rolling onto the stomach.)

An illustration showing rescue breaths
Step 4

If the person is not breathing, give rescue breaths until help arrives. Tilt head back, pinch nostrils closed, give 1 breath every 5 seconds. IF there’s no change, administer another dose of naloxone and continue rescue breathing.

Nasal Spray

Nasal spray naloxone being administered
Step 1

Hold the device with your thumb on the plunger. Place the tip in the nostril and press the plunger firmly.

Repeat symbol
Step 2

If there is no change, place the tip in the nostril a second time and press the plunger firmly.

An illustration of recovery position where the hand supports head and the knee stops body from rolling onto the stomach.
Step 3

Check to ensure the person is breathing. If breathing put them in the recovery position. (Hand supports head. Knee stops body from rolling onto the stomach.)

An illustration showing rescue breaths
Step 4

If the person is not breathing, give rescue breaths until help arrives. Tilt head back, pinch nostrils closed, give 1 breath every 5 seconds. IF there’s no change, administer another dose of naloxone and continue rescue breathing.

Download this resource for steps on how to administer Naloxone.

Where to Find Naloxone

As part of Minnesota’s Good Samaritan law, naloxone can be obtained without a prescription.

Hundreds of pharmacies across Minnesota are participating in the State Naloxone Protocol. Download the full list of pharmacies through the link below.

Pharmacy chains such as CVS and Walgreens have protocols in place to assure naloxone is available.

Additional Naloxone Training and Kits

Statewide community-based organizations – as a part of the State-Targeted Response (STR) grant through the Minnesota Department of Human Services (DHS) – were awarded funds to provide naloxone overdose training and kits free of charge. The following community-based organizations provide naloxone overdose training and kits free of charge:

Hennepin County Public Health's Red Door Clinic

The Naloxone training and distribution service within Hennepin County Public Health’s Red Door Clinic provides targeted opioid overdose prevention and recovery services to isolated and vulnerable communities in the Twin Cities metropolitan area. The Red Door has been providing Naloxone training and distribution as well as syringe exchange since 2015 in response to the rapidly increasing rate of opioid deaths within Hennepin County.

Indigenous Peoples Task Force

The Indigenous Peoples Task Force provides basic naloxone education, training and distribution to Native American-based organizations, service providers, community members, and to people who inject drugs.

Rural AIDS Action Network

Rural AIDS Action Network (RAAN) increases access to medication-assisted treatment (MAT) for patients diagnosed with opioid use disorder (OUD) as well as to help improve systems of care for patients diagnosed with co-occurring disorders. This project is designed to create a culturally responsive MAT program to support women at risk for OUD; create a medical dimension of care and improve client care coordination for the Red Lake Family Healing to Wellness Court (Mino-misko-miikanaakedaa); and improve coordination of post-overdose treatment, increase access to withdrawal support, and increase availability of MAT for difficult to reach populations.

Steve Rummler HOPE Network

Steve Rummler HOPE Network distributes naloxone kits and provides training throughout the Minnesota. In addition, the network expands naloxone distribution through strategic partnerships targeting 30 counties and embeds naloxone pick-up points and community overdose prevention trainers across the state.

The StreetWorks Collaborative (Lutheran Social Service)

A program of Lutheran Social Service of Minnesota’s Metro Homeless Youth Services, StreetWorks Collaborative works with youth experiencing homelessness and/or at risk of homelessness, ages 13 to 24 in the Twin Cities metropolitan area. The project, through youth-specific training and distribution of Narcan nasal spray, helps prevent young people experiencing or at risk of homelessness from dying of an opioid overdose.

Frequently Asked Questions about Naloxone

Can I get naloxone without a prescription?

Since 2015, naloxone has been available in Minnesota without a prescription.

Can I be sued for administered naloxone?

Minnesota has a Good Samaritan law that protects people who administer naloxone, in good faith, from criminal and civil prosecution.

Who can use it?

Naloxone can be administered by anyone. People with friends or family members that use opioids, or someone organizing emergency procedures for an organization/event, should consider getting a naloxone kit.

How do I know when to use naloxone?

Look for the signs of an overdose, such as non-responsiveness, breathing slowly, not breathing at all, blue lips and fingernails and gurgling.

What do I do after I administer naloxone?

Naloxone can help restore breathing but is not a cure and cannot reverse an overdose completely. Call 911 immediately following signs of an overdose or overmedication.

What if the person who overdosed doesn’t wake up?

Mouth-to-mouth resuscitation can be given if possible. If the person who overdosed does not wake up within two to four minutes after receiving naloxone, more can be given. This is typically why naloxone comes in a two-pack.

How long does the naloxone last in the system?

Naloxone usually works for thirty to ninety minutes, depending on the amount of opioids taken. Sometimes multiple doses of naloxone are needed. Call 911 before you administer naloxone and be sure to stay with the person to assure that no more opioids are taken while you are waiting for the ambulance to arrive.

Does naloxone have side effects?

Naloxone doesn’t cause harm if it turns out that an overdose did not occur. Naloxone can cause drowsiness, dizziness or fainting.

How much does naloxone cost?

Naloxone is being provided free of charge through state and federal efforts. Learn more about where you can get free naloxone.